Aromatase inhibitors induce ‘male pattern hair loss’ in women?

    June 2013 in “ Annals of Oncology
    A. M. Rossi, Alberto Orso Maria Iorio, Elisabetta Scali, Maria Caterina Fortuna, E. Mari, Cristina Maxia, Marianna Alessandra Gerardi, M. Framarino, Marta Carlesimo
    Image of study
    TLDR Aromatase inhibitors cause male pattern hair loss in women.
    The study investigated whether aromatase inhibitors (AIs) used in breast cancer treatment could induce male pattern hair loss in women. The researchers studied 15 menopausal women aged 50 to 60 years with hormone receptor-positive breast cancer who received AIs for one year. After one year of therapy, the women experienced hair loss, and the researchers observed recession of the frontal and parietal hairlines and diffuse hair loss, mimicking a typically female androgenetic alopecia (FAGA) with male patterns. The researchers concluded that AIs, blocking the synthesis of estrogens, induce a relative enhancement in the activity of 5α-reductase, leading to a relative increase in the amount of testosterone available for conversion to DHT, causing a male pattern hair loss, mimicking a FAGA, which could be called 'pseudo male pattern androgenetic alopecia'.
    View this study on annalsofoncology.org →

    Cited in this study

    4 / NoResults